Texas, 2015

Flash Flooding and Hail in Texas, May 11 to 12, 2015

May 11 to 12, 2015 · NWS BRO · 18 events in 5 counties and zones

Deep tropical moisture pooled ahead of a dissipating late season front across the ranchlands, and combined with an impulse of jet stream energy during the afternoon and evening hours of May 11th. This resulted in a broken area of diurnally driven late afternoon showers and thunderstorms, which was followed by more widespread and slow moving thunderstorms after sunset which ultimately developed…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.2 million
Crop damage
$50,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Deep tropical moisture pooled ahead of a dissipating late season front across the ranchlands, and combined with an impulse of jet stream energy during the afternoon and evening hours of May 11th. This resulted in a broken area of diurnally driven late afternoon showers and thunderstorms, which was followed by more widespread and slow moving thunderstorms after sunset which ultimately developed into a convective system that produced flash flooding concentrated from southeast Starr and southwest Hidalgo counties and extended northeast through rural northern Hidalgo and eastern Brooks counties, including Linn/San Manuel, McCook, Encino, and Falfurrias. There were at least a dozen water rescues in and near Rio Grande City, including the Las Lomas neighborhood and Garciasville, where some homes had up to 3 feet of water inside them after a likely combination of freshwater (drainage) and arroyo flooding from an estimated/measure five to seven inches of rain in two to three hours. Portions of U.S. 83 were closed in southeast Starr County, mainly from Rio Grande City to near the Hidalgo County line, due to standing water of 2 to 4 feet. Along and near Farm to Market Road 1017 and extending southeast to areas north and east of Edinburg, including Faysville and Monte Alto, poor drainage flooding resulted in water rescues that continued well into May 12th. The flooding was not isolated to rural areas of the Mid and Upper Valley. Torrential rains slid into the McAllen/Weslaco/Donna area, where nuisance flooding with water levels up to two feet was noted well after midnight when 2 to 3 inches of rain piled up. Significant flooding was noted in Hebbronville when storms clustered just before sunset, with up to a foot of water in most areas, including some into at least one building, along with water rescues. Conditions worsened farther east in and near Falfurrias, where an estimated and measured 5 to 7 inches resulted in minor to moderate urban flooding, with several water rescues in one to two feet of water throughout town just after sunset. High standing water, 1 to 1 feet, continued through the night.|Embedded within the flood-producing thunderstorm clusters were hail and damaging wind producing storms. Quarter size hail was reported with the evening storms on May 11th. In addition, a small convective vortex injected into the system near Edinburg, producing estimated wind up to 70 mph from Elsa/Edcouch to La Villa, which caused damage to older structures, trees (mainly ash), and power lines and poles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 11, 1:56 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, May 11, 1:56 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
256 PM CDT MON MAY 11 2015

.SHORT TERM /NOW THROUGH TUESDAY/...

IMPACTS...A VERY ACTIVE WEATHER PATTERN IS IN STORE FOR DEEP SOUTH
TX AND THE RIO GRANDE VALLEY THIS WEEK. A PERSISTENT DEEP MOISTURE
FROM THE PACIFIC MOVES EASTWARD ACROSS NORTHERN MEXICO INTO SOUTH
CENTRAL TX COMBINED WITH A FRONTAL BOUNDARY THAT STALLS OVER THE
AREA IN ADDITION TO UPPER LEVEL ENERGY FROM A SLOW-MOVING
PERTURBATIONS WITHIN THE  FLOW MOVING WEST TO SOUTHWEST WILL PROVIDE
A PROLONGED PERIOD OF MODERATE TO HEAVY RAIN AND THUNDERSTORM
ACTIVITY.

THE FRONTAL BOUNDARY CURRENTLY LOCATED AROUND THE SAN ANTONIO AREA
IS PRODUCING SHOWERS AND THUNDERSTORMS AT THIS TIME. THIS ACTIVITY
WILL BE ON THE INCREASE AS THE BOUNDARY SLOWLY MOVES SOUTH. NEAR
SOUTH TX...CONVECTION IS INITIATING FROM THE SOUTHEASTERLY FLOW
WHICH IS FEEDING THE LOW LEVEL MOISTURE INTO THE AREA. THE AREAS
THAT WILL SEE CONVECTION WILL BE MAINLY FROM HIDALGO AND BROOKS
WESTWARD INTO ZAPATA COUNTY. SOME OF THE STORMS HAVE THE POTENTIAL
TO BECOME SEVERE MAINLY PRODUCING HEAVY RAINFALL WITH LOCALLY
DAMAGING WINDS AND LARGE HAIL AND AN ISOLATED TORNADO CAN NOT BE
RULED OUT. MOST OF THE CONVECTION WILL INITIATE OVER THE EAST OF THE
SIERRA MADRE MOUNTAINS AND MOVE EAST TOWARDS THE COAST WITH THE
STRONGEST STORMS CLOSER TO THE WESTERN COUNTIES AND DO EXPECT THE
ACTIVITY TO WEAKEN AS IT MOVES TOWARDS THE COASTAL COUNTIES OF
WILLACY AND CAMERON. MODEL SOUNDING SHOWS PRECIPITABLE WATER
INCREASING CLOSE TO 2 INCHES WITH A WELL SATURATED SOUNDING THROUGH
THE COLUMN THROUGH WEDNESDAY MORNING WHICH HP SUPERCELLS WILL BE
POSSIBLE. EXPECT THIS ACTIVITY TO GRADUALLY INCREASE AS THE
AFTERNOON PROGRESSES AND CONTINUE INTO TONIGHT THROUGH EARLY MORNING
TUESDAY. AVERAGE RAINFALL AMOUNTS WILL BE AROUND 2 TO 3 INCHES
ESPECIALLY FOR THE WESTERN COUNTIES FROM HIDALGO WESTWARD AND 1 TO 2
INCHES NEAR THE COAST FOR THE SHORT TERM PERIOD. DUE TO THE
ABUNDANCE ON CLOUD COVER AND THE COMBINATION OF THE WARM
SOUTHEASTERLY FLOW WILL MAINTAIN TEMPERATURES IN THE MID TO UPPER
70S TONIGHT AND TUESDAY WARMING AROUND MID TO UPPER 80S. A FLASH
FLOOD WATCH IS ISSUED FOR ZAPATA...JIM HOGG...BROOKS AND STARR.

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...HIGHLY AMPLIFIED PATTERN
FOR THE REST OF THE WEEK ACROSS THE US...WITH TROUGH ALONG THE
WEST COASTAL AND RIDGE OVER THE SE US. MODEL WILL CONTINUE TO
BRING WEAK SHORTWAVES AROUND THE TROUGH THROUGH THE SOUTHERN
US...WITH ONE EXITING THE REGION WEDNESDAY AFTERNOON AND ANOTHER
SWEEPING THROUGH FRIDAY MORNING. THESE FEATURES WILL LIKELY BRING
ANOTHER ROUND OF THUNDERSTORM ACTIVITY...BUT BEST DYNAMICS WILL
STILL BE FURTHER TO THE NORTH AND WEST. PLUS THERE WILL NOT BE A
WELL DEFINED SFC FOCUSING MECHANISM IN THE REGION...SO RAIN
CHANCES WILL BE LOWER FOR THE LATTER HALF OF THE WEEK.
SOUTHWESTERLY FLOW REMAINS THROUGH THE WEEKEND AS WELL...WITH
CONTINUED SLIGHT CHANCE FOR PRECIP. TEMPERATURES WILL MODIFYLITTLE
THROUGH THE WEEK...SLOWLY INCREASING THROUGH THE 80S EACH DAY.

&&

.MARINE...
NOW THROUGH TUESDAY NIGHT...DUE TO THE PROLONGED
SOUTHEASTERLY FETCH AND THE INCREASE PRESSURE GRADIENT...THE SEAS
WILL BUILT CLOSER TO 6 FEET WHICH WILL PRODUCE SCEC CONDITIONS
ACROSS THE GULF WATERS. THE MAIN CONCERNED WILL BE THE INCREASE OF
CONVECTION WITH POTENTIAL FOR HAIL...VERY HEAVY RAIN... FREQUENT
LIGHTNING AND STRONG GUSTY OUTFLOWS. THIS PATTERN WILL CONTINUE FOR
THIS EVENING INTO TONIGHT AND TUESDAY AS A FRONTAL BOUNDARY STALLS
TO OUR NORTH AND INTERACTS WITH UPPER LEVEL DISTURBANCE COMING FROM
THE WESTERLY FLOW. IN ADDITION AN ABUNDANCE OF MOISTURE WILL KEEP AN
ACTIVE PATTERN FOR MOST OF THE WEEK.

WEDNESDAY THROUGH FRIDAY...AGITATED CONDITIONS WILL CONTINUE INTO
THE LATTER HALF OF THE WEEK...WITH MODEST WINDS AND A LARGE FETCH
ACROSS THE GULF. SEAS WILL GENERALLY REMAIN 3 TO 5 FEET. NO
ADVISORIES ARE FORECAST AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  76  83  76  83 /  70  40  30  30
BROWNSVILLE          75  85  76  85 /  60  40  30  30
HARLINGEN            75  86  76  85 /  70  40  30  30
MCALLEN              75  86  76  87 /  70  50  40  30
RIO GRANDE CITY      73  86  74  85 /  70  60  50  40
SOUTH PADRE ISLAND   76  80  76  82 /  60  30  30  30

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...HIGH RIP CURRENT RISK UNTIL 7 PM CDT THIS EVENING FOR TXZ251-256-
     257.

GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

64/64
Hazardous weather outlook, May 11, 2:59 PM CST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
359 PM CDT MON MAY 11 2015

TXZ248>257-122200-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
359 PM CDT MON MAY 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TONIGHT

THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE
ISLAND AND AT BOCA CHICA BEACH.

A FLASH FLOOD WATCH IS IN EFFECT FOR ZAPATA...STARR...JIM HOGG...
AND BROOKS COUNTIES BEGINNING AT 6 PM CDT THIS EVENING.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECAST.
ANY OF THE STRONGER OR SLOWER-MOVING THUNDERSTORMS WILL HAVE THE
ABILITY TO PRODUCE LARGE HAIL...DAMAGING WINDS...AND FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ELEVATED RISK OF RIP CURRENTS IS LIKELY AT THE LOCAL BEACHES
THROUGH THE ENTIRE FORECAST PERIOD.

THE FLASH FLOOD WATCH FOR ZAPATA...STARR...JIM HOGG...AND BROOKS
COUNTIES WILL REMAIN IN EFFECT UNTIL 5 PM CDT TUESDAY.

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS...PRODUCING LARGE
HAIL...DAMAGING WINDS...AND FLASH FLOODING ARE POSSIBLE TUESDAY
AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

RESIDENTS OBSERVING LARGE HAIL...DAMAGING WINDS...AND FLASH
FLOODING TONIGHT THROUGH TUESDAY NIGHT SHOULD REPORT THOSE
OBSERVATIONS TO LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER
SERVICE OFFICE IN BROWNSVILLE.

GMZ130-132-135-150-155-170-175-122200-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
359 PM CDT MON MAY 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF SMALL CRAFT ADVISORY ARE POSSIBLE ALONG THE LOWER TEXAS
COAST TUESDAY THROUGH WEDNESDAY NIGHT...AND AGAIN SATURDAY NIGHT
THROUGH SUNDAY...AS ROUGH SWELLS FROM THE SOUTHEAST AFFECT THE
GULF OF MEXICO WATERS EAST OF PADRE ISLAND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 11, 2:56 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
356 PM CDT MON MAY 11 2015

TXZ248-252-112145-
STARR TX-ZAPATA TX-
356 PM CDT MON MAY 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ZAPATA AND
NORTHWESTERN STARR COUNTIES UNTIL 445 PM CDT...

AT 354 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF EL SAUZ...MOVING NORTH AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FALCON DAM...LOPENO...MORALES-SANCHEZ...SALINENO...FALCON HEIGHTS...
NEW FALCON AND FALCON STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

IF ON OR NEAR FALCON LAKE GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 2686 9899 2653 9886 2648 9910 2652 9913
      2653 9916 2654 9917 2657 9917 2662 9918
      2666 9920 2669 9921 2672 9921 2676 9923
TIME...MOT...LOC 2054Z 162DEG 15KT 2659 9898

GB
Special weather statement, May 11, 4:44 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
544 PM CDT MON MAY 11 2015

TXZ249-112315-
JIM HOGG TX-
544 PM CDT MON MAY 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JIM HOGG AND
NORTHWESTERN BROOKS COUNTIES UNTIL 615 PM CDT...

AT 543 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HEBBRONVILLE HIGH SCHOOL...MOVING NORTHEAST AT 5 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JIM HOGG COUNTY AIRPORT...HEBBRONVILLE...HEBBRONVILLE HIGH SCHOOL...
GRUY STADIUM...LAS LOMITAS...SOUTH FORK ESTATES AND HEBBRONVILLE
BORDER PATROL STATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2734 9855 2734 9852 2730 9852 2722 9855
      2722 9856 2725 9880 2735 9880 2736 9875
      2736 9863 2734 9862 2734 9859 2736 9859
      2736 9855
TIME...MOT...LOC 2243Z 205DEG 6KT 2730 9864

GB!

The radar

The Corpus Christi radar (KCRP), 129 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 7 thunderstorm wind, 3 heavy rain, 1 hail. Local standard time, as filed.

Flash Flood, Jim Hogg

When
May 11, 5:00 PM CST to 8:00 PM CST
Where
Jim Hogg County, 2.58 mi SSW of Hebbronville to 0.9 mi SE of Hebbronville
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
27.285, -98.695

Jim Hogg County Sheriffs Office reported 6 inches to 1 foot of water on all roads in Hebbronville. 2 water rescues were from vehicles were completed and water was reported inside 1 building. Los Olmos Creek was reported to be at capacity and in danger of flowing over the roadway.

Thunderstorm Wind, Brooks

When
May 11, 6:20 PM CST to 6:30 PM CST
Where
Brooks County, 3.22 mi NE of Falfurrias Arpt to 2.88 mi NE of Falfurrias Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
27.233, -98.084

Brooks County Sheriffs Office reported power poles bent over along County Road 229 and Highway 285.

Flash Flood, Brooks

When
May 11, 7:30 PM CST to 10:00 PM CST
Where
Brooks County, 2.65 mi WSW of Falfurrias Arpt to 0.99 mi N of Falfurrias
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
27.191, -98.162

Brooks County Sheriffs Office reported 1 to 2 feet of water along Highway 281 in Falfurrias, as well as on multiple streets across Falfurrias. The high water on roadways resulted in at least 3 water rescues from stranded vehicles.

Flash Flood, Starr

When
May 11, 8:00 PM CST to May 12, 1:00 AM CST
Where
Starr County, 0.87 mi SE of Rosita to 0.88 mi NNE of Ringgold
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
26.390, -98.912

Starr County Sheriffs Office reported 3 feet of water on Highway 83 near the Alvarez Road.

Flash Flood, Starr

When
May 11, 8:00 PM CST to May 12, 1:00 AM CST
Where
Starr County, 1.03 mi NNE of Rosita to 1.04 mi NNE of Rosita
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
26.415, -98.916

Starr County Sheriffs Office reported residence on Chapotito Road had 5 to 6 inches of water in it.

Flash Flood, Starr

When
May 11, 8:00 PM CST to May 12, 1:00 AM CST
Where
Starr County, 0.95 mi W of Rio Grande City to 1.06 mi NW of Rio Grande City
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
26.378, -98.835

Starr County Sheriffs Office reported at least a dozen water rescues in and near Rio Grande City, including the Las Lomas neighborhood and Garciasville, where some homes had up to 3 feet of water inside them after a likely combination of freshwater (drainage) and arroyo flooding from an estimated/measure five to seven inches of rain in two to three hours. Portions of U.S. 83 were closed in southeast Starr County, mainly from Rio Grande City to near the Hidalgo County line, due to standing water of 2 to 4 feet.

Flash Flood, Hidalgo

When
May 11, 9:00 PM CST to May 12, 3:00 AM CST
Where
Hidalgo County, 7.11 mi WNW of Linn to 0.62 mi E of San Manuel
Cause
Heavy Rain
Property damage
$2.0 million
Reported by
Emergency Manager
Coordinates
26.609, -98.236

Hidalgo County EM reported flash flooding along and near FM 1017 and extending southeast to north and east of Edinburg, including Faysville, Monte Alto, and Linn-San Manuel. Water Along and near Farm to Market Road 1017 and extending southeast to areas north and east of Edinburg, including Faysville and Monte Alto. Roadways were covered in high water, which resulted in water entering the fire station in San Manuel and numerous water rescues. Hidalgo County EM reported that water entered the fire station in San Manuel.

Hail, Starr

When
May 11, 9:40 PM CST to 9:45 PM CST
Where
Starr County, 1.46 mi S of Rio Grande City Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
26.399, -98.853

Starr County Sheriffs Office reported quarter size hail at the intersection of FM 1367 and Eisenhower Road.

Thunderstorm Wind, Starr

When
May 11, 10:45 PM CST to 10:50 PM CST
Where
Starr County, 2.29 mi E of Garciasville
Measured
43 kt (49 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
26.314, -98.664

Starr County Sheriffs Office reported shingles blown off of a roof and damage to the walls of a structure in Alto Bonito.

Thunderstorm Wind, Hidalgo

When
May 11, 11:00 PM CST to 11:05 PM CST
Where
Hidalgo County, 3.34 mi W of Monte Alto
Measured
61 kt (70 mph) estimated gust
Crop damage
$50,000
Reported by
Social Media
Coordinates
26.365, -98.024

Public reported 60 acres of corn leveled by straight line winds at the corner of FM 493 and FM 2812.

Heavy Rain, Hidalgo

When
May 11, 11:00 PM CST to May 12, 12:00 AM CST
Where
Hidalgo County, (Mfe)miller Intl Arp to 1.64 mi E of Edinburg
Reported by
Social Media
Coordinates
26.170, -98.230

Public reported 6 to 10 inches of water at intersections and in parking lots across Edinburg and McAllen.

Heavy Rain, Hidalgo

When
May 11, 11:55 PM CST to May 12, 12:30 AM CST
Where
Hidalgo County, 1.68 mi W of Weslaco to 1.6 mi SSE of Weslaco Mid Vly Arpt
Reported by
Law Enforcement
Coordinates
26.172, -98.007

Weslaco Police Department reported 1 foot of water on Airport Road from Business 83 to 8th Street and 1.5 to 2 feet of water at the intersection of Westgate and Pike.

Thunderstorm Wind, Hidalgo

When
May 12, 12:00 AM CST to 12:05 AM CST
Where
Hidalgo County, 0.85 mi SE of Progreso
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
26.091, -97.960

Progresso Police Department reported a tree was blown down onto a vehicle at a residence on Watts Street in Progresso.

Heavy Rain, Hidalgo

When
May 12, 12:05 AM CST to 12:45 AM CST
Where
Hidalgo County, 0.36 mi W of Mercedes to 0.61 mi E of Mercedes
Reported by
Law Enforcement
Coordinates
26.150, -97.926

Mercedes Police Department reported 6 to 8 inches of water at the intersections of Business 83 and Indiana and Business 83 and Washington.

Thunderstorm Wind, Hidalgo

When
May 12, 12:20 AM CST to 12:30 AM CST
Where
Hidalgo County, 1.6 mi W of Elsa to 0.67 mi E of La Villa
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
26.303, -98.006

Hidalgo County EM reported widespread damage in La Villa. Multiple metal walls of a prefabricated building were peeled back and blown out 1 mile north of La Villa, a metal fence was blown down and metal canopies for recreational vehicles were blown off at Nature Resort RV Park in La Villa. Shingled roofs were peeled back, small wood and metal storage buildings were toppled over and moved from foundations. Multiple trees were downed as well as multiple cedar fences. A mobile home was shifted off the foundation blocks. A trampoline was blown into the middle of a cotton field. The press box at La Villa High School was destroyed. Numerous utility poles were downed as well.

Thunderstorm Wind, Hidalgo

When
May 12, 12:20 AM CST to 12:25 AM CST
Where
Hidalgo County, 1.19 mi E of Mercedes to 1.15 mi W of Mercedes Old Reb Arp
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
26.152, -97.901

Mercedes Police Department reported a window blown out at the outlet mall and a palm tree blown down on Dawson Street.

Thunderstorm Wind, Cameron

When
May 12, 12:25 AM CST to 12:35 AM CST
Where
Cameron County, 1.33 mi NW of La Feria to 0.98 mi NNE of La Feria
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
26.165, -97.844

La Feria Police Department reported a utility pole leaning heavily on a palm tree due to thunderstorm wind gusts at the intersection of Frontage Road and Solis Road and a tree blown down in the alley between 7th and 8th streets.

Flash Flood, Brooks

When
May 12, 1:30 AM CST to 4:00 AM CST
Where
Brooks County, 0.95 mi NNW of Falfurrias to 2.3 mi ENE of Falfurrias
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
27.243, -98.156

Brooks County Sheriffs Office reported water 12 to 18 inches deep on many roads in Falfurrias, including Highway 281. Water was high enough that residents could not get out of their homes.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583102, 582911, 583101, 582906, 582907, 582908, 583060, 582909, 582910, 583069, 583100, 583095, 583080, 583098, 583074, 583083, 583087, 583104.